Alabama, 2010

Hail in Alabama, May 21, 2010

May 21, 2010 · NWS MOB · 3 events in 1 county or zone

A line of thunderstorms produced large hail and damaging winds across parts of southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A line of thunderstorms produced large hail and damaging winds across parts of southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 21, 3:20 AM CST, 11 hours earlier.

Area forecast discussion, May 21, 3:20 AM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
420 AM CDT FRI MAY 21 2010

.SHORT TERM...(TODAY AND TONIGHT) WATER VAPOR IMAGERY ALONG WITH
UPPER AIR HEIGHT FIELD ANALYSIS SHOWS A STORM SYSTEM PIVOTING
NORTHEAST ACROSS THE MID MS RIVER VALLEY. AT THE SURFACE...A WARM
FRONTAL ZONE WAS POSITIONED OVER CENTRAL AL MERGING WITH A LOW OVER
NRN MO. FROM THERE...THE FRONT EXTENDED SOUTHWEST ACROSS THE EASTERN
RED RIVER VALLEY OF OK/TX. FROM LA EASTWARD INTO SRN AL...THERE ARE A
SERIES OF WEAKLY DEFINED MESOSCALE BOUNDARIES THAT HAVE BEEN PUT DOWN
BY RECENT TSTM ACTIVITY. IT IS THESE BOUNDARIES ALONG WITH EASTWARD
MOVING MID LEVEL IMPULSES OF ENERGY THAT WILL BE THE FOCUS FOR
CONVECTIVE INITIATION THIS AFTN AT TIME OF MAX HEATING AND BEST
INSTABILITY. WE CARRY A CHANCE (30-50% RANGES) MAINLY NORTH OF I-10.
SOUTH OF I-10...A SLIGHT CHANCE OF TSTMS WILL BE IN THE FORECAST.

A PRELIMINARY LOOK AT FORECAST ENVIRONMENTAL TEMPERATURE AND
MOISTURE SUGGEST THAT ANY STRONG AFTN STORMS WILL HAVE THE POTENTIAL
FOR PRODUCING BRIEF STRONG WIND GUSTS FROM 35 TO 45 MPH. THE RISK OF
SEVERE STORMS IS MINIMAL...BUT CAN STILL OCCUR ON AN ISOLATED BASIS.

FORECASTERS EXPECT CHANCES OF TSTMS TO DECREASE TONIGHT AS UPPER
LEVEL ENERGY MOVES EASTWARD OUT OF THE AREA AND THE ENVIRONMENT
STABILIZES. WILL LIKELY SEE THE FORMATION OF LATE NIGHT
FOG...ESPECIALLY IN AREAS THAT SEE RAINFALL TODAY.

DAYTIME HIGHS LOOK TO MOVE INTO THE LOWER 90S FOR MANY
AREAS NORTH OF THE COASTAL ZONES. CLOSER TO THE BEACHES...HIGHS IN
THE MID 80S ARE EXPECTED.  OVERNIGHT LOWS RANGING FROM THE MID 60S
TO AROUND 70. /10

(SATURDAY THROUGH SUNDAY NIGHT) DEEP LAYER RIDGING IS FORECAST TO
QUICKLY BUILD OVER THE REGION ON SATURDAY IN RESPONSE TO SHORTWAVE
ENERGY MOVING INTO THE MID ATLANTIC/EASTERN SEABOARD AND A HIGHLY
AMPLIFIED TROUGH DEVELOPING OVER THE WESTERN CONUS. THIS SETS THE
STAGE FOR A HOT AND DRY PATTERN THROUGH THE WEEKEND. 1000-850 MB
THICKNESSES CLIMB ALL THE WAY INTO THE LOW 1430M RANGE WHICH EASILY
SUPPORTS HIGHS IN THE LOW TO MID 90S...EXPECT FOR MID TO UPPER 80S
ALONG THE BEACHES. DESPITE THE HOT TEMPERATURES...THE ENVIRONMENT
DOES NOT LOOK CONDUCIVE FOR CONVECTIVE DEVELOPMENT. WITH THE STRONG
RIDGE IN PLACE...MID LEVEL DRYING AND SUBSIDENCE WILL TAKE PLACE...AS
EVIDENT WITH BY A MID LEVEL WARM NOSE SHOWN ON FORECAST SOUNDINGS. IN
ADDITION...THE BOUNDARY LAYER IS FORECAST TO BE DEEPLY MIXED...WHICH
SUPPORTS SOME MIXING OUT OF DEWPOINTS AND EFFECTIVELY REDUCING
MLCAPES. GIVEN THESE FACTORS...WILL NOT INCLUDE ANY POPS IN THE
FORECAST THROUGH THE WEEKEND. CANNOT TOTALLY RULE OUT AN ISOLATED
STORM...ESPECIALLY ALONG THE SEABREEZE...BUT THAT SHOULD BE THE
EXCEPTION. OVERNIGHT LOWS MUGGY IN THE UPPER 60S TO LOWER 70S. 34/JFB

.LONG TERM...(MONDAY THROUGH THURSDAY) MORE HOT AND DRY WEATHER IN
STORE FOR MONDAY AS THE UPPER RIDGE HOLDS FIRM. LOW LEVEL THICKNESSES
DO NOT CHANGE MUCH FROM WHAT IS EXPECTED OVER THE WEEKEND...SO
ANTICIPATING ANOTHER DAY IN THE LOW TO MID 90S.

MODELS ARE IN GOOD AGREEMENT IN BRINGING A POTENTIAL SUBTROPICAL
SYSTEM TOWARD THE CAROLINAS BY TUESDAY AND KEEPING IT NEARLY
STATIONARY THROUGH THURSDAY. THIS SYSTEM IS REFLECTED AT 500 MB AS A
CLOSED LOW WHICH WILL SERVE TO LOWER HEIGHTS ACROSS OUR REGION AND
SUPPORT A DAILY CHANCE OF ISOLATED TO SCATTERED AFTERNOON CONVECTION
TUE-THU. THE LOWER HEIGHTS ALSO SUPPORT HIGH TEMPERATURES A FEW
DEGREES 'COOLER' WITH TEMPS IN THE UPPER 80S TO NEAR 90...SLIGHTLY
LOWER ALONG THE BEACHES. LOWS STAY MILD AND MUGGY...GENERALLY IN THE
MID TO UPPER 60S EXCEPT LOWER 70S CLOSE TO THE COAST. 34/JFB

&&

.AVIATION...(12Z ISSUANCE) CU DEVELOPMENT IS EXPECTED THIS
MORNING...BECOMING MATURE ENOUGH FOR THE POTENTIAL OF A SMALL CHANCE
OF MID/LATE AFTN TSRA. A PERSISTENCE APPROACH CONSIDERED FOR LATE
NIGHT BR/FG FORMATION AFT 06Z. /10

&&

.MARINE...A WEAKENING PRESSURE PATTERN WILL RESULT IN A LIGHT
SYNOPTIC SCALE WIND FLOW THROUGH THE PERIOD WITH LITTLE CHANGE IN
SEAS EXPECTED => 1 TO 2 FT. /10

&&

.FIRE WEATHER...NO CONCERNS AT THIS TIME. SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON NORTH OF INTERSTATE
10 WITH THE COVERAGE MORE ISOLATED FURTHER SOUTH. PATCHY FOG IS
POSSIBLE EARLY SATURDAY MORNING. HIGH PRESSURE BUILDS OVER THE REGION
FOR THE WEEKEND...RESULTING IN HOT AND DRY WEATHER. HIGH TEMPERATURES
ARE EXPECTED TO BE IN THE LOW TO MID 90S THROUGH SUNDAY AWAY FROM THE
COAST. AFTERNOON MIXING HEIGHTS ARE FORECAST TO BE VERY HIGH THIS
WEEKEND. 34/JFB

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  69  90  68 /  30  20  10  05
PENSACOLA   88  71  87  71 /  20  10  10  05
DESTIN      84  74  85  73 /  10  10  10  05
EVERGREEN   91  67  93  67 /  30  20  10  05
WAYNESBORO  89  67  93  68 /  50  10  10  05
CAMDEN      92  66  93  67 /  50  20  10  05
CRESTVIEW   92  65  93  66 /  20  20  10  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 21, 4:00 AM CST, 10 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT FRI MAY 21 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-221100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
500 AM CDT FRI MAY 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AS TEMPERATURES WARM INTO THE UPPER 80S AND LOWER 90S TODAY OVER THE
INTERIOR...A MOIST AIRMASS WILL BECOME MORE UNSTABLE...SUPPORTING A
CHANCE OF THUNDERSTORMS. THE BETTER CHANCES OF STORMS LOOK TO OCCUR
ALONG AND NORTH OF A LINE FROM WIGGINS MISSISSIPPI TO
CHATOM...EVERGREEN AND ANDALUSIA ALABAMA.

SOME OF THE STORMS WILL LIKELY BECOME STRONG...CAPABLE OF PRODUCING
SMALL HAIL AND BRIEF STRONG WIND GUSTS OF 35 TO 45 MPH. ALTHOUGH THE
RISK OF SEVERE WEATHER IS MINIMAL TO LOW...AN ISOLATED SEVERE STORM
CAN STILL OCCUR WITH THE MAIN THREAT BEING LOCALLY DAMAGING WIND
GUSTS. THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH BY MID TO LATE
EVENING.

PATCHY LATE NIGHT FOG IS FORECAST TO FORM. SOME AREAS COULD SEE
VISIBILITIES BELOW A MILE...ESPECIALLY IN AREAS THAT RECEIVE
RAINFALL LATER TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT FOR SEVERE
WEATHER MAY BE REQUIRED ON AN ISOLATED BASIS THIS AFTERNOON AND
EARLY EVENING.

In the hours before

Special weather statement, May 21, 11:41 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1241 PM CDT FRI MAY 21 2010

ALZ052-061-MSZ076-211830-
UPPER MOBILE-WASHINGTON-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE AND CHATOM...
1241 PM CDT FRI MAY 21 2010

...A BROKEN LINE OF STRONG THUNDERSTORMS WILL AFFECT
WASHINGTON...GREENE AND MOBILE COUNTIES...

AT 1232 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROKEN LINE OF STRONG THUNDERSTORMS FROM 5 MILES NORTHEAST OF YELLOW
PINE TO 5 MILES NORTHWEST OF ROUNSAVILLE...MOVING NORTHEAST AT 20
MPH.

THIS LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
FRUITDALE...CHATOM...YARBO...LOPER...HEALING SPRINGS...VINEGAR BEND
AND MILLRY THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...FREQUENT
LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.
Special weather statement, May 21, 1:31 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
231 PM CDT FRI MAY 21 2010

ALZ054-212000-
WILCOX-
231 PM CDT FRI MAY 21 2010

...A STRONG THUNDERSTORM WILL AFFECT WILCOX COUNTY...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES WEST OF LOWER PEACH TREE...MOVING
NORTHEAST AT 25 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOWER PEACH TREE...SUNNY SOUTH...PINE HILL...SHEPPARD...COY...YELLOW
BLUFF AND COAL BLUFF THROUGH 300 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL UP TO THE SIZE OF
NICKELS...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH.

The radar

The Mobile radar (KMOB), 122 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Clarke

When
May 21, 2:20 PM CST to 2:23 PM CST
Where
Clarke County, 7 mi E of Coffeeville
Reported by
Emergency Manager
Coordinates
31.750, -87.981

Hail, Clarke

When
May 21, 3:55 PM CST to 3:57 PM CST
Where
Clarke County, West Bend
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
31.830, -88.130

Hail, Clarke

When
May 21, 4:05 PM CST to 4:07 PM CST
Where
Clarke County, 3 mi E of Coffeeville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.750, -88.049

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230858, 230857, 230854.